Statins: How the drug prevents heart attacks and strokes
We use your sign-up to provide content in ways you’ve consented to and to improve our understanding of you. This may include adverts from us and 3rd parties based on our understanding. You can unsubscribe at any time. More info
Statins can be an essential addition to the lives of people battling high levels of cholesterol. Designed to keep the levels in check and protect your cardiovascular system from further damage, the little pills have much to offer. But they also come with a list of possible side effects.
“Most people who are prescribed statins will tolerate the medication well and not experience any severe side effects,” said Dr Afzal Sohaib, a consultant cardiologist at The Wellington Hospital.
He continued: “In fact, in most cases statins will be taken for life.
“However, while very uncommon, in some cases statins can cause some more severe side effects.”
One sign belonging to this category is liver damage. This occurs because statins can sometimes trigger an increase in the level of enzymes, called transaminases, which signal inflammation in the liver, the doctor explained.
While this sign is considered to be “very rare”, it’s important to get your doctor’s input when you suspect developing it.
One of the tell-tale signs of statin-induced liver damage is the change of your urine colour.
If you experience this side effect, your pee might become dark-coloured.
Dr Sohaib said: “Dark urine is most commonly a result of dehydration.
“However, it may be an indication of an excess of potentially dangerous waste products in the body.” This includes bilirubin.
Bilirubin describes a yellowish pigment that is produced during the normal breakdown of red blood cells.
“In cases of liver damage, bilirubin may leak from the liver into the blood and urine, thereby producing darker urine,” the doctor described.
As a result, a toilet can be the one place where you can spot the potential liver damage.
However, this isn’t the only warning sign of the “serious” side effect.
The expert said: “You should contact your GP as early as possible if you find yourself experiencing symptoms such as unusual fatigue or weakness, loss of appetite, pain in your upper abdomen, dark-coloured urine, or yellowing of your skin or eyes.
“They may suggest some routine blood and urine tests and will be able to advise on the best course of action.”
The good news is that your doctor should monitor your blood after you start a statin treatment to avoid any liver problems.
Dr Sohaib said: “These blood tests can detect if there are any early signs that statins may be affecting your liver.
“If necessary, the statin can be stopped or adjusted to prevent any further issues.”
In general, statins shouldn’t be taken by people with severe liver disease or those with blood tests suggesting their liver might not be working properly, according to the expert.
The doctor added that all of the statin side effects “are treatable and are unlikely to cause irreversible damage if addressed promptly”.
Source: Read Full Article